Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 40, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2022, 7:00 PM MDT for Kane County, Washington County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2022, 7:00 PM MDT (01:00 UTC)
- Expired
- Jul 26, 2022, 9:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3100 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612
WGUS55 KSLC 270100
FFWSLC
UTC025-053-270300-
/O.NEW.KSLC.FF.W.0040.220727T0100Z-220727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
700 PM MDT Tue Jul 26 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Western Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 900 PM MDT.
* At 700 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Zion National Park, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3724 11286 3718 11286 3716 11311 3725 11310
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
370
WGUS75 KSLC 270151
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
751 PM MDT Tue Jul 26 2022
UTC025-053-270300-
/O.CON.KSLC.FF.W.0040.000000T0000Z-220727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
751 PM MDT Tue Jul 26 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WESTERN KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 751 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Zion National Park, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3724 11286 3718 11286 3716 11311 3725 11310
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS059 WGUS75 KSLC 270255 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 855 PM MDT Tue Jul 26 2022 UTC025-053-270305- /O.EXP.KSLC.FF.W.0040.000000T0000Z-220727T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT-Washington UT- 855 PM MDT Tue Jul 26 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WESTERN KANE AND EAST CENTRAL WASHINGTON COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 1200 AM MDT Thursday for portions of southern Utah and southwest Utah. LAT...LON 3724 11286 3718 11286 3716 11311 3725 11310 $$ MPS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:24 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 26, 4:24 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 424 PM MDT Tue Jul 26 2022 .SYNOPSIS...A very moist airmass will remain in place across southern Utah while northern Utah and southwest Wyoming remains on the drier side through at least midweek. && .SHORT TERM (THROUGH 12Z THURSDAY)...The large-scale pattern this afternoon is not too dissimilar from yesterdays's pattern, with a ridge axis extending from the southern Great Plains through Utah into central Nevada. South of this axis, a very moist airmass remains in place, while a drier airmass exists to the north. Surface dewpoints have been in the upper 40s to 60s across southern Utah today, and PWATs are in the 1-1.5 inch range. Convection was slow to develop today due to morning cloud cover, but once the clouds thinned, the surface insolation allowed the instability to be realized, and SPC analysis indicates current SBCAPE values in the 1- 2kJ/kg range across much of southern Utah. Showers and thunderstorms, some strong and producing heavy rain, will continue into the evening hours. Evolution is expected to be similar to yesterday, where convection rides the cold pool off the terrain and towards the south and west. Everything is just a few hours delayed compared to yesterday. Meanwhile, a few weak showers are evident farther north today, such as those evident on radar over northeast Juab County. These will be more likely to produce gusty outflow winds. Tomorrow will see much of the same, although PWATs increase slightly over the north. Southern Utah will again see deep moisture and plenty of instability, and strong thunderstorms producing heavy rain will once again become a possibility. Convection may have a later start again as cloud cover may be in place in the morning and slow to clear, but once it gets going, things will develop quickly. The Flood Watch for southern Utah has been extended through tomorrow as a result. While northern Utah will be hot and mostly dry, a few showers will be possible again near central Utah and will continue to be associated with a gusty wind potential. .LONG TERM (After 12Z Thursday)...The extended forecast period will be centered around a high pressure ridge pattern sitting over the Great Basin that will keep active weather conditions over the CWA. This ridging pattern will help continue to fuel the region with significant moisture across UT on Thursday and Friday where showers and thunderstorm potential will be low to moderate for the Wasatch Back, Uintas and parts of central UT while the most significant storms remain for southern UT areas east of I-15. Model guidance is pointing towards the ridge development bringing a period of northwesterly flow aloft over the weekend which will introduce dry air and suppress the moisture back to southeastern corridor of Utah where the thunderstorm risk will remain but less so than the days before. While uncertainty remains among models, the majority of deterministic models move the ridge center eastward by the start of the work week, promoting southwesterly flow back over the region which will transport more moisture over the entire CWA and leave for a more widespread precipitation possibilities for the start of the work week. Temperatures under the high pressure should remain mostly stagnant in highs/lows with northern UT sitting just above climatological norms with afternoon highs sitting in the mid to upper 90s for most valleys. Southern UT is expected to sit right at normal temps but with active weather expected, continuous cloud cover could keep things cooler than forecasted. With an active pattern of weather expected to continue there will be risks for flash flooding for many popular hiking areas in slot canyons and the National Parks of southern Utah. If you plan to hike or adventure on these days be sure to monitor and be aware of the weather. && .AVIATION...KSLC...Light northwesterly flow will continue through roughly 04-05z, when winds will switch to out of the southeast. Northwesterly flow will return around 17-18z. VFR conditions are expected for the valid TAF period. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and thunderstorms will continue to develop through the afternoon and evening across southern UT, residing at and south of KMLF. After 02z, the highest coverage of showers and thunderstorms will remain west of KBCE. Most showers will end by 06z across the forecast area. Outside of thunderstorms causing periods of gusty and erratic winds, expect typical diurnal flows. MVFR/IFR VIS is possible within heavy rain, but expect VFR conditions otherwise. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through Wednesday evening for UTZ123-124-128>131. WY...None. && Cheng/Selbig/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:28 PM MDT | Areal Flood Advisory | SLC | Kane | 2 hr |
| Jul 26, 7:25 PM MDT | Special Weather Statement | SLC | Washington | 50 min |
| Jul 26, 7:59 PM MDT | Special Weather Statement | SLC | Wayne | 46 min |
| Jul 26, 8:43 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Jul 26, 8:52 PM MDT | Special Weather Statement | SLC | Wayne | 38 min |
| Jul 27, 2:25 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 27, 3:29 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 27, 4:55 PM MDT | Special Weather Statement | SLC | Washington | 50 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.